The fourth intervention hit a nerve because its unfortunate to know that polypharmacy is prevalent in the elderly population. As a former CNA/Home Health Aide, I would take care of patients that were taking multi-medication. Some were medication that are prescribed for existing health related issues some where not. They would have pain medication from past outpatient surgeries and still take them years later. Some medications were even expired and they still choose to take them. In my research I discovered that elderly patients tend to have more complicated chronic conditions and respond differently to medication therapy or experience more severe adverse reactions due to differences in pharmacokinetic and pharmacodynamic characteristics, compared with younger patients(Golchin et al.,2015). They may also visit multiple prescriber’s and use multiple pharmacies that will lead to increased risk of medication-related problems through poorly coordinated or duplicated care ( Golchin et al.,2015).
Preventing polypharmacy from occurring in the first place is another area that nurses can help older adults with. They can do this by educating patients and their families about the importance of writing down all medications including OTC, prescriptions, vitamins, and even herbals and bringing this with them to every doctor’s appointment or hospital visit. By doing this the patients entire care team will be better able to prevent prescribing medications that could have a negative impact on the patient. In addition to all of these interventions the nurse must teach the patient to always tell their care team about new symptoms that they feel after taking new medications (Woodruff, 2010). This will prevent interactions from going unnoticed and or blamed on other disease processes which could then lead to more medications being given. It is important to instruct all patients to speak up for themselves and how they are feeling. A journal is another good step the older patient can take to ensure proper documentation of when and what is happening with their medications (Woodruff, 2010).